Alabama, 2013

Flash Flooding and Hail in Alabama, August 6 to 8, 2013

August 6 to 8, 2013 · NWS BMX · 5 events in 3 counties and zones

In early August, an upper level ridge stretched from the western Gulf of Mexico northward into the Central Plains. This pattern placed Central Alabama in mid level northwesterly flow, resulting in active weather for several days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

In early August, an upper level ridge stretched from the western Gulf of Mexico northward into the Central Plains. This pattern placed Central Alabama in mid level northwesterly flow, resulting in active weather for several days. Mid level impulses helped spark convection upstream, pushing outflow boundaries into the area during daytime heating, generating local convection. The airmass over Central Alabama was characterized by deep moisture with precipitable water values over 2.00 inches. As the upper level ridge nudged eastward on the 7th and 8th, wind fields weakened and storm motions slowed allowing for an increased chance of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 6, 2:08 PM CST, 57 minutes earlier.

Area forecast discussion, Aug 6, 2:08 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT TUE AUG 6 2013

.DISCUSSION...

DECENT HEATING TODAY HAS ALLOWED FOR AMPLE CONVECTION ACROSS C AL
COMBINED WITH DISTURBANCES IN THE NW UPPER FLOW. WE ARE UNSTABLE
ENOUGH TODAY FOR SOME TSRA TO BECOME STRONG WITH MAYBE AN ISOLATED
SEVERE DOWNBURST. LARGE HAIL IS NOT A ZERO BUT LESS LIKELY. MAIN
THREAT ACROSS THE BOARD IS LIGHTNING...ESPECIALLY WITH NATIONAL
NIGHT OUT TONIGHT. STORMS SHOULD DECREASE IN INTENSITY AND
COVERAGE AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING...BUT COULD
LINGER A LITTLE INTO THE EVENING DUE TO POSSIBLE COLLIDING
BOUNDARIES. ABOVE NORMAL MOISTURE AND NW FLOW DISTURBANCES WILL
CONTINUE FOR WED/THU. FOR FRI/SAT WILL BE TRANSITIONING TO A MORE
ZONAL/WSW FLOW AND WEAK UPPER RIDGING ACROSS THE DEEP SOUTH. BUT
WITH HEATING AND LOW LEVEL MOISTURE SCATTERED CONVECTION IS STILL
IN THE WORKS. AS WE MOVE INTO THE LATTER PART OF THE WEEKEND...A
FRONT WILL BE APPROACHING FROM THE NORTH BUT WITH WEAK UPPER LEVEL
SUPPORT WILL HAVE TROUBLE MAKING ITS WAY THROUGH THE CWA AND STALL
IN THE FAR NORTH TO CENTRAL PART OF THE STATE SLOWLY CREEPING
SMALL PROGRESS SOUTHWARD THROUGH TUESDAY AND THE END OF THE
FORECAST PERIOD. HOWEVER...THIS WILL PROVIDE ADDITIONAL LIFT ALONG
WITH THE GULF MOISTURE AND HEAT FOR TSRA DEVELOPMENT. THE PERIODIC
WET FORECAST IS HERE TO STAY FOR THE DURATION.

08

&&

.AVIATION...
18Z TAF DISCUSSION.

SCATTERED CONVECTION WILL CONTINUE OVER THE NORTHERN TAF SITES
THIS AFTERNOON WITH THUNDERSTORMS DEVELOPING JUST S LITTLE BIT
LATER IN THE AFTERNOON NEAR TOI AND MGM WHERE SATELLITE IS SHOWING
A DEVELOPING CU FIELD. THESE WILL CONTINUE THROUGH THE PEAK
HEATING WITH LESS COVERAGE OVERNIGHT. SOME PATCHY BR OR HZ
POSSIBLE IN THE MORNING. WINDS LIGHT AND VARIABLE WITH GUSTS
POSSIBLE NEAR THUNDERSTORMS.

88

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  90  72  92  72 /  50  60  30  50  30
ANNISTON    73  90  72  91  72 /  50  60  30  50  30
BIRMINGHAM  73  91  73  92  74 /  50  60  30  50  30
TUSCALOOSA  74  95  74  94  74 /  40  50  20  50  20
CALERA      73  92  73  92  73 /  50  60  30  50  20
AUBURN      72  89  71  91  72 /  30  60  20  50  20
MONTGOMERY  75  93  74  93  74 /  30  60  20  50  20
TROY        73  92  73  93  73 /  30  60  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/88
Hazardous weather outlook, Aug 6, 12:00 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE AUG 6 2013

ALZ011>015-017>050-071800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
100 PM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED AREAS OF DAMAGING WINDS GREATER THAN 60 MPH AND HEAVY
RAINFALL WILL BE POSSIBLE THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS UNLIKELY
THIS AFTERNOON.

In the hours before

Special weather statement, Aug 6, 2:16 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT TUE AUG 6 2013

ALZ025-027-062100-
SHELBY AL-TALLADEGA AL-
316 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND
SOUTHERN SHELBY COUNTIES UNTIL 400 PM CDT...

AT 312 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALABASTER...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBIANA...
  CALERA...
  TALLADEGA SPRINGS...
  SHELBY COUNTY AIRPORT...
  FAYETTEVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3316 8637 3310 8645 3310 8649 3309 8651
      3306 8651 3304 8658 3306 8660 3305 8662
      3307 8662 3307 8674 3325 8689 3337 8673
TIME...MOT...LOC 2016Z 318DEG 7KT 3324 8674

56
Special weather statement, Aug 6, 2:45 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT TUE AUG 6 2013

ALZ022-062130-
PICKENS AL-
345 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PICKENS COUNTY UNTIL
430 PM CDT...

AT 342 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GARDEN...OR 6 MILES WEST OF ALICEVILLE...MOVING
SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ALICEVILLE...
  GARDEN...
  MCMULLEN...
  GAINESVILLE LAKE BOAT RAMP AND CAMPGROUND...
  COCHRANE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3319 8832 3325 8826 3308 8798 3306 8803
      3304 8805 3305 8808 3304 8808 3304 8814
      3302 8814 3302 8816 3299 8818 3299 8834
TIME...MOT...LOC 2045Z 314DEG 10KT 3312 8825

56

The radar

The Columbus AFB radar (KGWX), 84 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail. Local standard time, as filed.

Hail, Pickens

When
August 6, 3:05 PM CST
Where
Pickens County, 1.35 mi WNW of Memphis
Measured
0.75 in hail
Reported by
Public
Coordinates
33.140, -88.320

Flash Flood, Jefferson

When
August 7, 4:09 PM CST to 6:30 PM CST
Where
Jefferson County, 1.11 mi SW of Homewood to 1.17 mi S of Magella
Cause
Heavy Rain
Reported by
Public
Coordinates
33.469, -86.784

Several inches of rain fell quickly across portions of the Birmingham metropolitan area, causing many roadways to became impassable and creeks to rise out of their banks. Water more than two feet deep was reported along Rocky Ridge Road. Multiple sections of U.S. Highway 31 were impassable from Vestavia to Hoover. Water covered portions of Lakeshore Drive near Samford University. Roads near Vestavia Bowling Alley became impassable as Patton Creek rose out of its banks and flooded the surrounding areas, including the bowling alley.

Flash Flood, Shelby

When
August 7, 4:15 PM CST to 6:30 PM CST
Where
Shelby County, 0.41 mi WSW of Acton to 0.68 mi E of Acton
Cause
Heavy Rain
Reported by
Public
Coordinates
33.349, -86.827

Several inches of rain fell quickly across portions of the Birmingham metropolitan area, causing many roadways to became impassable and creeks to rise out of their banks. Many roadways across extreme northern Shelby County, in and around Hoover and Riverchase, were impassable. Portions of Valleydale Rd near Spain Park High School were impassable due to water flowing across the roadway.

Flash Flood, Jefferson

When
August 8, 1:10 PM CST to 2:15 PM CST
Where
Jefferson County, 0.3 mi WNW of Avondale to 0.34 mi NW of Avondale
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.531, -86.785

Slow moving thunderstorms produced heavy rainfall and isolated flash flooding across southern Jefferson County. Several inches of rainfall resulted in water covering the roadway along 37th St N., where a car became submerged in the water.

Flash Flood, Jefferson

When
August 8, 1:19 PM CST to 2:30 PM CST
Where
Jefferson County, 0.58 mi E of Woodward to 0.95 mi E of Woodward
Cause
Heavy Rain
Reported by
Public
Coordinates
33.400, -86.970

Slow moving thunderstorms produced heavy rainfall and isolated flash flooding across southwestern Jefferson County. More than one foot of flowing water was reported at the intersection of Alabama Highway 150 and U.S. Highway 11 in Bessemer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473695, 474426, 474427, 474430, 474431.